Sudden withdrawal of carbamazepine increases cardiac sympathetic activity in sleep
Hennessy MJ, Tighe MG, Binnie CD, and Nashef L (2001) Sudden withdrawal of carbamazepine increases cardiac sympathetic activity in sleep. Neurology 57:9 1650–4.
Abstract: OBJECTIVE: To evaluate the cardiac autonomic effects of abrupt withdrawal of carbamazepine (CBZ) during sleep in patients with epilepsy. BACKGROUND: The pathophysiology of sudden unexpected death in epilepsy (SUDEP) is uncertain, with ictal or peri-ictal cardiorespiratory compromise appearing probable. Risk factors for SUDEP include multiple antiepileptic drugs (AED), poor compliance, and abrupt AED withdrawal. The spectral analysis of the beat-to-beat heart rate variability (HRV) displays two main components: low frequency (LF), representing sympathetic and parasympathetic influence and high frequency (HF), representing parasympathetic influence. The LF/HF ratio is commonly regarded as an indicator of sympathovagal balance. METHOD: Twelve patients with medically intractable seizures underwent abrupt withdrawal of CBZ to facilitate seizure recording during controlled circuit TV-EEG monitoring. Continuous EKG recording was begun 24 hours before CBZ reduction. Spectral analysis of the HRV was performed during selected samples of non-REM sleep before and after CBZ reduction. Analyses were made at least 6 hours after from (complex) partial and 12 hours from generalized seizures. RESULTS: The mean LF/HF ratio before withdrawal of CBZ was 2.15 compared with a ratio of 2.65 on day 4 after withdrawal, an increase of 19% (geometric mean; 95% CI, 2% to 34%; Wilcoxon test, z = 2.36; p = 0.018). The ratio increased in 10 patients compared with a decrease in only one patient. CONCLUSION: Abrupt withdrawal of CBZ leads to enhanced sympathetic activity in sleep as evidenced by increased LF/HF ratios. Increased sympathetic activity in the setting of seizure-induced hypoxia could predispose to SUDEP.
- Abrupt decrease/elimination of carbamazepine dose was performed to provoke seizure in 12 patients undergoing continuous monitoring. (18 successive patients were enrolled, but only 12 had low enough seizure frequency to be studied.) HRV was measured during non-REM sleep at least 6 hours after a seizure. The low-frquency component of heart-rate variability increased over the 4 days after CBZ withdrawal. This suggests that abrupt cessation of CBZ, and possibly other AED, can lead to heightened sympathetic tone, possibly predisoposing to SUDEP. The authors conclude that AED should be withdrawn gradually.